Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Pain is out of control and I feel so ill, Any advice?

spunky21sspunky21 Posts: 161
edited 06/11/2012 - 8:48 AM in Chronic Pain
Hi fellow spineys. I haven't been on very much as of late as I have been pretty much bedridden. After finding out my b-12 levels were very low the next day I received a call from my dr stating my vit d. was <4 which apparently is in the danger zone. It explains alot insofar as uncontrolled pain. My husband has researched this deficiency and has found that many times your pain meds will not control your pain or must be upped drastically when your levels are this low. I was put on shots, 50,000 ui of vit d for 24 weeks, trazadone for sleep, metformin as my glucose levels are high, another med for triglycerides (sp?) and my pain meds were increased. I could not figure out why I was falling so much, running into walls, I use a cane in my house or walker and wheelchair when I go out. My neurologist said I should not be walking at all. I have posted about having several different infections going on 4 to be exact for over a month. All the new meds are making me so sick to my stomach and the research about very low levels of vit d has my husband and I scared. I slept good for about a week on the Trazodone but now when I lay down I feel as though I am going to vomit. (sorry I know thats gross). I am hungry but almost afraid to eat anything.
Has anyone gone through this ordeal? Apparently it is common for people with spinal cord problems to have low Vit D levels. I had no clue. But it can affect your heart, kidneys, liver among other things. If you have had this could you tell me anything about it. How long does it take to start feeling somewhat better. I have been living in severe pain since 06. But the pain has just been getting worse not better. I am also have vision problems which is enough to drive me batty. I have purchased 3 pairs of glasses and still cannot see. I know many will say go back to the dr or opthamologist. The problem is just getting out of bed and getting dressed is about all my body can do then I am so wiped out I could cry.
I have told myself to always have a positive outlook but that hasn't been the case for the last several weeks.
I am just worn out and its really taking its toll on both my husband and I. He is so worried and quite honestly I am scared.
I so thank you if you can add anything you may know.


  • Vitamin D and B12 are extremely important. I know, I've had deficiencies in both of them. D affects many of us, and most don't know they are deficient. I was on the 50,000 IU gel pills for several months, and now I take 4,000 IUs every morning. I've had gastric bypass surgery, so there are a lot of vitamins I can't readily absorb. B12 is the worst. I give myself an injection of B12 once a month. B12 is very important, especially for your nervous system. I'm glad you're finally getting these nutrients replaced by so sorry you're feeling sick. It's a lot to bombard yourself with all at once. About the best I can do is suggest the BRAT diet, although I don't know how it will affect your blood sugar. Bananas, Rice, Applesauce, Toast. That's what the doc recommended for me when I was horribly sick to my stomach.

    I hope you feel better soon.
    3 level spinal fusion, L3/4, L4/5, L5/S1, November 2008. Stiff, but I can walk.
  • I will certainly remember that diet BRAT! I just pray the shots and pills work. I know it will take some time. These issues combined with my pain issues has just really brought me down, really down.
    Thanks for taking the time to reply to me.
    Best of luck to you
  • I'm afraid I don't have experience of these types of issues. I just wanted to post as I just feel for you and wanted to offer my support.

    Sorry I can't help :|
  • i've been reading some articles recently on vitamin D and pain. you can just do a google search and check some of them out. i take vitamin D supplements myself.
  • Did you also say you started on a new prescription? Have you thoroughly checked the side effects of that one? Especially if you are on a cholesterol lowering medication (you mentioned tryglycerides).

    Some medications can make you feel as sick as a dog. Earlier this year, when I was diagnosed with Stage II hypertension, the first 5- yes 5- medications they tried made me ill. I was down for MONTHS! I had days when I just could barely get out of bed, I would be so fatigued. I would have 2 week bouts of terrible diarrhea, and I had no appetite. Ugh.

    And I know some of the statins can have muscle pain as a side effect!! I am not sure about the glucose meds.

    So I sure hope you feel better soon, I do totally understand how you feel (somewhere in that blur of feeling awful, I also was diagnosed with the beginnings of macular degeneration, and I broke my foot walking down the stairs. I was pretty sure I was cursed!) But there is just nothing that compares to being a healthy person and suddenly feeling like you're on your deathbed and not knowing why!

    I sure hope they get things worked out for you!

  • It's so nice to see I have Spiney Friends who care,
    it helps so much. I am sending my husband out for the BRAT diet items. Banana's Rice Applesauce and Toast. I do get hungry but so afraid to eat. One thing that is totally confusing, when you first get a prescription from your dr. and it is labeled take one tablet at bedtime. Then the pharmacy puts a label on it and all the info states must be taken with food. That is the case with three of the meds I was given. So I have tried taking the pills with a few saltines. It has helped a little today. Nighttime is the worst as waking up vomiting is a terrible experience and dangerous. I have a paralysed vocal cord also and the speech therapist told me if I get sick I am at risk for it to enter my lungs. So I have propped my pillows up and try to sleep that way. Also laying off any citrus or any foods that could increase the acid in my stomach.
    Again thank you all so much. I so appreciate your thoughtfulness.
  • Yep, that was me too- my stomach turned into a burning ball of fire!

    They can give you something for that. I know it's awful to have to add another med to counter the side effects of the other meds, but when some of the meds you need to keep you alive make you miserable it's worth it.

    You are telling your doctor about your side effects, right?

    When I started through this whole thing, it changed my whole outlook on doctors. So many of these meds have serious side effects, I just call all the time now. If it's something I have to live with, she'll tell me.
  • Are you checking your blood sugar throughout the day? Maybe your blood sugar is dropping to low, or even too high, causing your nausea and other symptoms. At least checking it routinely can rule out that as a cause of your problems.

    Also, as a side note... Long term the BRAT diet may not be great for your diabetes, as they are all carbs. Most diabetes eat protein and fats with their carbs to minimize blood sugar spikes. I'm not an expert, but I did give anesthesia to many diabetics over the years, and had many discussions about diabetic management.

    It isn't a bad idea for people in the beginning stages of diabetes to have a nutritional consultation with a dietician.

This discussion has been closed.
Sign In or Register to comment.